Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geometric characterization of strongly normal extensions


Author: Jerald J. Kovacic
Journal: Trans. Amer. Math. Soc. 358 (2006), 4135-4157
MSC (2000): Primary 12H05, 12F10; Secondary 14A15, 14L15
DOI: https://doi.org/10.1090/S0002-9947-06-03868-2
Published electronically: April 11, 2006
MathSciNet review: 2219014
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper continues previous work in which we developed the Galois theory of strongly normal extensions using differential schemes. In the present paper we derive two main results. First, we show that an extension is strongly normal if and only if a certain differential scheme splits, i.e. is obtained by base extension of a scheme over constants. This gives a geometric characterization to the notion of strongly normal. Second, we show that Picard-Vessiot extensions are characterized by their Galois group being affine. Our proofs are elementary and do not use ``group chunks'' or cohomology. We end by recalling some important results about strongly normal extensions with the hope of spurring future research.


References [Enhancements On Off] (What's this?)

  • 1. Baker, H. F., An introduction to the theory of multiply periodic functions, Cambridge University Press, Cambridge, England, 1907.
  • 2. Buchstaber, V. M., Enolski{\u{\i\/}}\kern.15em, V. Z., Le{\u{\i\/}}\kern.15emkin, D. V., Hyperelliptic Kleinian functions and applications, Solitons, geometry, and topology: on the crossroad, Amer. Math. Soc. Transl. Ser. 2, 179, 1-33, Amer. Math. Soc., Providence, RI, 1997. MR 1437155 (98b:14029)
  • 3. Buium, Alexandru, Differential function fields and moduli of algebraic varieties, Lecture Notes in Mathematics, 1226, Springer-Verlag, Berlin, 1986, x+146. MR 0874111 (88e:14010)
  • 4. Churchill, R. C., Kovacic, Jerald J., Cyclic vectors, Differential algebra and related topics (Newark, NJ, 2000), 191-218, World Sci. Publishing, River Edge, NJ, 2002. MR 1921700 (2003h:12007)
  • 5. Kaplansky, Irving, An introduction to differential algebra, Hermann, Paris, 1976, 64. MR 0460303 (57:297)
  • 6. Koblitz, Neal, Algebraic aspects of cryptography, with an appendix by Alfred J. Menezes, Yi-Hong Wu and Robert J. Zuccherato, Algorithms and Computation in Mathematics, 3, Springer-Verlag, Berlin, 1998, x+206. MR 1610535 (2000a:94012)
  • 7. Kolchin, E. R., Picard-Vessiot theory of partial differential fields, Proc. Amer. Math. Soc., 3, 1952, 596-603. (Reprinted in [12].) MR 0049883 (14:241c)
  • 8. Kolchin, E. R., Galois theory of differential fields, Amer. J. Math., 75, 1953, 753-824. (Reprinted in [12].) MR 0058591 (15:394a)
  • 9. Kolchin, E. R., On the Galois theory of differential fields, Amer. J. Math., 77, 1955, 868-894. (Reprinted in [12].) MR 0073588 (17:455a)
  • 10. Kolchin, E. R., Abelian extensions of differential fields, Amer. J. Math., 82, 1960, 779-790. (Reprinted in [12].) MR 0132066 (24:A1913)
  • 11. Kolchin, E. R., Differential algebra and algebraic groups, Academic Press, New York, 1973, xviii+446. MR 0568864 (58:27929)
  • 12. Kolchin, Ellis, Selected works of Ellis Kolchin with commentary, American Mathematical Society, Providence, RI, 1999, xiv+639. MR 1677530 (2000g:01042)
  • 13. Kolchin, Ellis, Lang, Serge, Algebraic groups and the Galois theory of differential fields, Amer. J. Math., 80, 1958, 103-110. MR 0094596 (20:1109)
  • 14. Kovacic, J., On the inverse problem in the Galois theory of differential fields. II. , Ann. of Math. (2), 93, 1971, 269-284. MR 0285514 (44:2732)
  • 15. Kovacic, J., Pro-algebraic groups and the Galois theory of differential fields, Amer. J. Math., 95, 1973, 507-536. MR 0340228 (49:4983)
  • 16. Kovacic, Jerald J., Differential schemes, Differential algebra and related topics (Newark, NJ, 2000), 71-94, World Sci. Publishing, River Edge, NJ, 2002. MR 1921695 (2003i:12010)
  • 17. Kovacic, Jerald J., The differential Galois theory of strongly normal extensions, Trans. Amer. Math. Soc., 355, 2003, 11, 4475-4522 (electronic). MR 1990759 (2004i:12008)
  • 18. Magid, Andy R., Lectures on differential Galois theory, University Lecture Series, 7, American Mathematical Society, Providence, RI, 1994, xiv+105. MR 1301076 (95j:12008)
  • 19. Magid, Andy R, The Picard-Vessiot antiderivative closure, J. Algebra, 244, 2001, 1, 1-18. MR 1856528 (2003a:12005)
  • 20. Matsuda, Michihiko, First-order algebraic differential equations, Lecture Notes in Mathematics, 804, Springer, Berlin, 1980, vi+111. MR 0576060 (82d:12015)
  • 21. Mumford, David, Tata lectures on theta. II, Progress in Mathematics, 43, Birkhäuser Boston, Inc. Boston, MA, 1984, xiv+272. MR 0742776 (86b:14017)
  • 22. Nagata, Masayoshi, Field theory, Marcel Dekker, Inc., New York, 1977, vii+268. MR 0469887 (57:9667)
  • 23. Nishioka, Keiji, A note on the transcendency of Painlevé's first transcendent, Nagoya Math. J., 109, 1988, 63-67. MR 0931951 (89c:12003)
  • 24. Rosenlicht, Maxwell, Some basic theorems on algebraic groups, Amer. J. Math., 78, 1956, 401-443. MR 0082183 (18:514a)
  • 25. Silverman, Joseph H., The arithmetic of elliptic curves, Graduate Texts in Mathematics, 106, Springer-Verlag, New York, 1986, xii+400. MR 0817210 (87g:11070)
  • 26. Singer, Michael F., Algebraic relations among solutions of linear differential equations, Trans. Amer. Math. Soc., 295, 1986, 2, 753-763. MR 0833707 (87f:12015)
  • 27. Takeuchi, Mitsuhiro, A Hopf algebraic approach to the Picard-Vessiot theory, J. Algebra, 122, 1989, 2, 481-509. MR 0999088 (90j:12016)
  • 28. Umemura, Hiroshi, Birational automorphism groups and differential equations, Nagoya Math. J., 119, 1990, 1-80. MR 1071899 (91j:12015)
  • 29. van der Put, Marius, Singer, Michael F., Galois theory of linear differential equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 328, Springer-Verlag, Berlin, 2003, xviii+438. MR 1960772 (2004c:12010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 12H05, 12F10, 14A15, 14L15

Retrieve articles in all journals with MSC (2000): 12H05, 12F10, 14A15, 14L15


Additional Information

Jerald J. Kovacic
Affiliation: Department of Mathematics, The City College of The City University of New York, New York, New York 10031
Email: jkovacic@member.ams.org

DOI: https://doi.org/10.1090/S0002-9947-06-03868-2
Received by editor(s): December 12, 2003
Received by editor(s) in revised form: September 19, 2004
Published electronically: April 11, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society